Chemotherapy kills cancer cells as well as normal cells. When normal cells are killed, side effects can occur. The severity of side effects differs between individuals and is also related to the drugs given. The following are just a few of the most common side effects, which can occur. For more information on specific drugs, click on the link for micromedex.
Some chemotherapy drugs can cause your hair to thin or fall out completely. Occasionally this can also affect the hair on your face, chest, armpits, groin, arms and legs. The important fact is that your hair will grow back after the chemotherapy is completed. In fact, it may start to grow back while you are still receiving treatment.
Chemotherapy drugs can cause nausea and/or vomiting. The degree of these symptoms depends on the chemotherapy drug(s) and the individual. Some chemotherapy agents cause these symptoms more than others; the more likely that a medication will cause these side effects, the more anti-nausea medications your doctor will give you. Often anti-nausea drugs are given intravenously just before the chemotherapy. You will be given a prescription(s) to fill so that you have anti-nausea pills at home to be taken if needed. These medications have improved and are now very effective.
Blood counts refers to the number of white blood cells (WBC), number of platelets and the amount of hemoglobin found in your circulating blood. While on chemotherapy, these counts are checked frequently.
Also known as peripheral neuropathy, these symptoms occur in the finger-tips and toes, but could progress to the hands and feet. Some chemotherapy drugs cause nerve damage; this leads to the sensation of tingling and/or numbness. If this were to become very significant (i.e. you were tripping on your feet because you could not feel them) your doctor may change the chemotherapy drugs you are getting. These symptoms may be much more pronounced in a diabetic because they may already have some nerve damage. Be sure to notify your doctor if you experience these symptoms.
Some chemotherapy drugs can cause muscle or joint aching, low-grade fever and fatigue. This usually occurs the first few days after you receive the chemotherapy and only lasts two to three days.